A simpler proof of toroidalization of morphisms from 3-folds to surfaces
Annales de l'Institut Fourier, Volume 63 (2013) no. 3, p. 865-922

We give a simpler and more conceptual proof of toroidalization of morphisms of 3-folds to surfaces, over an algebraically closed field of characteristic zero. A toroidalization is obtained by performing sequences of blow ups of nonsingular subvarieties above the domain and range, to make a morphism toroidal. The original proof of toroidalization of morphisms of 3-folds to surfaces is much more complicated.

On présente une démonstration plus simple et plus conceptuelle de la toroïdalisation des morphismes des variétés de dimension trois vers les surfaces, sur un corps algébriquement clos de caractéristique zéro. On obtient la toroïdalisation par une série d’éclatements de sous-variétés non singulières au-dessus de la source et de l’image, afin d’obtenir un morphisme torique. La démonstration originale de la toroïdalisation des morphismes des variétés de dimension trois vers les surfaces était beaucoup compliquée.

DOI : https://doi.org/10.5802/aif.2779
Classification:  14E99,  14E15
Keywords: Morphism, toroidalization, monomialization
@article{AIF_2013__63_3_865_0,
     author = {Cutkosky, Steven Dale},
     title = {A simpler proof of toroidalization of morphisms from 3-folds to surfaces},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {63},
     number = {3},
     year = {2013},
     pages = {865-922},
     doi = {10.5802/aif.2779},
     mrnumber = {3137475},
     zbl = {1282.14029},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2013__63_3_865_0}
}
Cutkosky, Steven Dale. A simpler proof of toroidalization of morphisms from 3-folds to surfaces. Annales de l'Institut Fourier, Volume 63 (2013) no. 3, pp. 865-922. doi : 10.5802/aif.2779. http://www.numdam.org/item/AIF_2013__63_3_865_0/

[1] Abhyankar, S. Local uniformization on algebraic surfaces over ground fields of characteristic p0, Annals of Math, Tome 63 (1956), pp. 491-526 | Article | MR 78017 | Zbl 0108.16803

[2] Abhyankar, S. Resolution of singularities of embedded algebraic surfaces, Springer Verlag, New York, Berlin, Heidelberg (1998) | MR 1617523 | Zbl 0914.14006

[3] Benito, A.; Villamayor, O. Monoidal transforms and invariants of singularities in positive characteristic (preprint)

[4] Bierstone, E.; Millman, P. Canonical desingularization in characteristic zero by blowing up the maximal strata of a local invariant, Inv. Math, Tome 128 (1997), pp. 207-302 | Article | MR 1440306 | Zbl 0896.14006

[5] Bravo, A.; Encinas, S.; Villamayor, O. A simplified proof of desingularization and applications (to appear in Revista Matematica Iberamericana)

[6] Cano, F. Reduction of the singularities of codimension one singular foliations in dimension three, Ann. of Math., Tome 160 (2004), pp. 907-1011 | Article | MR 2144971 | Zbl 1088.32019

[7] Cossart, V. Desingularization of Embedded Excellent Surfaces, Tohoku Math. Journ., Tome 33 (1981), pp. 25-33 | Article | MR 613106 | Zbl 0472.14019

[8] Cossart, V.; Piltant, O. Resolution of singularities of threefolds in positive characteristic I, Journal of Algebra, Tome 320 (2008), pp. 1051-1082 | Article | MR 2427629 | Zbl 1159.14009

[9] Cossart, V.; Piltant, O. Resolution of singularities of threefolds in positive characteristic II, Journal of Algebra, Tome 321 (2009), pp. 1336-1976 | Article | MR 2494751 | Zbl 1173.14012

[10] Cutkosky, S.D. Local monomialization and factorization of Morphisms, Astérisque, Tome 260 (1999) | MR 1734239 | Zbl 0941.14001

[11] Cutkosky, S.D. Monomialization of morphisms from 3-folds to surfaces, Springer Verlag, Berlin, Heidelberg, New York, Lecture Notes in Mathematics, Tome 1786 (2002) | MR 1927974 | Zbl 1057.14009

[12] Cutkosky, S.D. Resolution of Singularities, American Mathematical Society (2004) | MR 2058431 | Zbl 1076.14005

[13] Cutkosky, S.D. Local monomialization of trancendental extensions, Annales de L’Institut Fourier, Tome 55 (2005), pp. 1517-1586 | Article | Numdam | MR 2172273 | Zbl 1081.14020

[14] Cutkosky, S.D. Toroidalization of birational morphisms of 3-folds, Memoirs of the AMS, Tome 190 (2007) no. 890

[15] Cutkosky, S.D. Resolution of Singularities for 3-Folds in Positive Characteristic, American Journal of Math., Tome 131 (2009), pp. 59-128 | Article | MR 2488485 | Zbl 1170.14011

[16] Cutkosky, S.D.; Kascheyeva, O. Monomialization of strongly prepared morphisms from nonsingular n-folds to surfaces, J. Algebra, Tome 275 (2004), pp. 275-320 | Article | MR 2047449 | Zbl 1057.14008

[17] Cutkosky, S.D.; Piltant, O. Monomial resolutions of morphisms of algebraic surfaces, Communications in Algebra, Tome 28 (2000), pp. 5935-5960 | Article | MR 1808613 | Zbl 1003.14004

[18] De Jong, A.J. Smoothness, semistability and Alterations, Publ. Math. I.H.E.S., Tome 83 (1996), pp. 51-93 | Article | Numdam | Zbl 0916.14005

[19] Encinas, S.; Hauser, H. Strong resolution of singularities in characteristic zero, Comment Math. Helv., Tome 77 (2002), pp. 821-845 | Article | MR 1949115 | Zbl 1059.14022

[20] Hauser, H. Kangaroo Points and Oblique Polynomials in Resolution of Positive Characteristic (preprint)

[21] Hauser, H. Excellent surfaces and their taught resolution, Resolution of Singularities, (Obergurgl, 1997), Birkhäuser, Basel (Prog. Math.) Tome 181 (2000), pp. 341-373 | MR 1748627 | Zbl 0979.14007

[22] Hauser, H. The Hironaka theorem on resolution of singularities (or: A proof we always wanted to understand), Bull. Amer. Math. Soc., Tome 40 (2003), pp. 323-348 | Article | MR 1978567 | Zbl 1030.14007

[23] Hauser, H. On the problem of resolution of singularites in positive characteristic (Or: a proof we are still waiting for), Bull. Amer. Math. Soc., Tome 47 (2010), pp. 1-30 | Article | MR 2566444 | Zbl 1185.14011

[24] Hironaka, H. Resolution of singularities of an algebraic variety over a field of characteristic zero, Annals of Math, Tome 79 (1964), pp. 109-326 | Article | MR 199184 | Zbl 0122.38603

[25] Hironaka, H. Desingularization of excellent surfaces, Cossart V., Giraud J. and Orbanz U., Resolution of singularities, Springer Verlag, Heidelberg, Berlin, New York (Lect. Notes in Math) Tome 1101 (1980)

[26] Hironaka, H. A program for resolution of singularities, in all characteristics p>0 and in all dimensions, Lecture notes from the school and conference on Resolution of singularities (Trieste, 2006; Clay Math Insititute Workshop, 2008; and RIMS Workshop, 2008)

[27] Knaf, H.; Kuhlmann, F.-V. Every place admits local uniformization in a finite extension of the function field, Advances in Math., Tome 221 (2009), pp. 428-453 | Article | MR 2508927 | Zbl 1221.14016

[28] Panazzolo, D. Resolution of singularities of real-analytic vector fields in dimension three, Acta Math., Tome 197 (2006), pp. 167-289 | Article | MR 2296055 | Zbl 1112.37016

[29] Rond, G. Homomorphisms of local algebras in positive characteristic, J. Algebra, Tome 322 (2009), pp. 4382-4407 | Article | MR 2558869 | Zbl 1189.13022

[30] Seidenberg, A. Reduction of the singlarities of the differential equation Ady=Bdx, Amer. J. Math., Tome 90 (1968), pp. 248-269 | Article | MR 220710 | Zbl 0159.33303

[31] Teissier, B.; Franz-Viktor Kuhlmann, Salma Kuhlmann; Marshall, Murray Valuations, deformations and toric geometry, Valuation Theory and its Applications II, Fields Insitute Communications | Zbl 1061.14016